Connecticut, 2018

Heat in Connecticut, August 28 to 29, 2018

August 28 to 29, 2018 · NWS ALY · 4 events in 2 counties and zones

Hazy, hot and humid conditions enveloped the region from Tuesday, August 28th through Wednesday, August 29th. This prompted a heat advisory to be issued both days for all locations below 1000 feet.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Hazy, hot and humid conditions enveloped the region from Tuesday, August 28th through Wednesday, August 29th. This prompted a heat advisory to be issued both days for all locations below 1000 feet. Maximum heat index values ranged from the low 90's to the low 100's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 28, 9:04 AM EST, 56 minutes earlier.

Area forecast discussion, Aug 28, 9:04 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1004 AM EDT Tue Aug 28 2018

.SYNOPSIS...
Hot and humid with dangerous heat conditions today and again
Wednesday. A cooler and much less humid air mass will be ushered
back into the region with the passage of a cold front late
Wednesday night and Thursday morning. Some showers and
thunderstorms will occur across the local area as the front
approaches and moves through.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Some low clouds are persistent in the southern Green Mountains
and in parts of the southern Adirondacks. Some areas of thin
high clouds and haze aloft over the rest of the region. The
clouds in the southern Green mountains and southern Adirondacks
will gradually erode through the day.

There are some capping layers aloft see in area 12Z soundings
but CAPEs should rise above 1000 j/kg across the region. Low
level forcing is quite weak but mesoscale convergence boundaries
around terrain could initiate a very isolated thunderstorm but
coverage should be less than 20 percent. So, not including any
thunderstorm wording anywhere but will issue statements if
necessary. Just minor adjustments to temperatures and sky cover
through this afternoon. Previous discussion has a few more
details including the Heat Advisory through 8 PM and is below...

Dangerous heat conditions today...

The heat advisory goes into effect at 11 am and runs until 8 pm
for the Greater Capital District including the Saratoga and
Glens Falls areas, Mohawk Valley, Mid Hudson Valley, Taconics,
Berkshires, northwestern Connecticut and southern Vermont for
elevations below 1000 feet.

850 mb temperatures are forecast to rise into the upper teens to
lower 20s today setting the stage for a hot day. In the advisory
area, heat indices are forecast to be in the mid 90s to low
100s today as temperatures climb in the upper 80s to lower 90s
and dew points rise into the lower 70s. It will be hot and humid
across the western and southern Adirondacks, eastern Catskills
and higher terrain of southern Vermont too but heat indices will
be lower in the mid 80s to lower 90s.

The ridge will strengthen across the region today. Decreasing
clouds through early afternoon with a westerly winds
developing. Winds will pick up by afternoon at 10 to 15 mph with
higher gusts.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Dangerous heat conditions again on Wednesday with a heat
advisory in effect from 11 am to 8 pm for the same area as
today.

A cold front and short wave trough will be in the approach and
the ridge will get surpressed Wednesday. The short wave trough
will dampen as it encounters the ridge as passes to our north
Wednesday night into Thursday. The mid and upper level support
will remain to our north across eastern Canada and minimal
height falls will occur however there is marginal risk for
isolated strong to severe storms late in the day Wednesday into
the evening due to the very humid airmass across the region and
instability from diurnal heating. Chances for storms will
continue as the boundary gradually presses southward across the
area through Thursday morning with some lingering pops in the
afternoon as the weakening boundary reaches the coast.

With the passage of the boundary a less humid and cooler airmass
will be ushered in. Dew points are expected to drop into the
mid 50s to mid 60s Thursday afternoon and into the upper 40s to
upper 50s Thursday night. Highs Thursday are forecast to be 10
to 15 degrees lower than today and Wednesday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
During the long term, an expansive midlevel high will be centered
over the Ohio Valley and cover much of the southeastern half of the
county. The local area will be in zonal flow north of the high but
well displaced from the main branch of the westerlies far to the
north. At lower levels, the remnant baroclinic zone associated with
the Wednesday night/Thursday frontal passage will sneak back
northward, albeit in a very diffuse fashion. PWAT values will also
creep back up toward 1.50 inches Saturday into Monday, which is
above normal for early September. Friday and Saturday, we will still
be partially under the influence from a surface high over the
Canadian Maritimes, but with moisture gradually increasing, will
maintain 20-30 PoPs. Forcing will be quite weak though, and
instability looks to be minimal, so likely looking at not much more
than isolated to widely scattered showers. Daytime highs look to be
near to a bit below normal with the flow emanating from the surface
high to the north, but nighttime lows look to be a bit above normal
with some cloud cover around and dewpoints increasing.

For Sunday into Labor Day, the high shifts east, and low-level flow
becomes more southwesterly, although weak. This should boost
temperatures and dewpoints back above normal and allow for some
instability to develop. Again, forcing for ascent looks quite weak,
so at this point not really seeing anything to boost PoPs much past
30 percent. A few thunderstorms cannot be ruled out though,
especially in the afternoon and evening hours.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Morning fog with IFR vsby at KPSF/KPOU and MVFR at KGFL is
expected to burn off shortly. After morning fog burns off, VFR
conditions are expected with some FEW-SCT high-based cu at
times along with patchy cirrus. Additional fog is possible late
tonight with the moist airmass and mainly clear skies, but a
light southerly gradient may keep it from becoming to
dense/prevalent. Will introduce some MVFR vsby for now.

Light winds this morning will become breezy from the southwest
this afternoon with some gusts to 20-25 kt possible.
Southwesterly winds will diminish to 5-10 kt this evening and
become southerly at around 5 kt tonight.

Outlook...Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Hot and humid today and again Wednesday. A cooler and much less
humid air mass will be ushered back into the region with the
passage of a cold front late Wednesday night and Thursday morning.
Some showers and thunderstorms will occur across the local area
as the front approaches and moves through.

&&

.HYDROLOGY...
Showers and thunderstorms will occur as a cold front approaches
and moves across the local area Wednesday night and Thursday.
The chances for storms will be the greatest north and west of
the Capital District late in the day Wednesday and in the
evening. River flooding is not forecast at this time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     048>050-052>054-059>061-064>066-083-084.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for NYZ038>041-
     043-048>050-052>054-059>061-064>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for VTZ013-015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/NAS
SHORT TERM...IAA
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Aug 28, 3:27 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
427 AM EDT Tue Aug 28 2018

CTZ001-013-MAZ001-025-NYZ038>041-043-048>050-052>054-059>061-064>066-
083-084-VTZ013-015-291100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-Bennington-
Eastern Windham-
427 AM EDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Greater Capital District
including the Saratoga and Glens Falls areas, Mohawk Valley, Mid
Hudson Valley, Taconics, Berkshires, northwestern Connecticut and
southern Vermont for elevations below 1000 feet.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, there is a chance of thunderstorms Wednesday night into
Thursday and again Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-082-291100-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
427 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for the western and southern
Adirondacks.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday afternoon and night and
the Storm Prediction Center has a marginal risk for severe storms.

Also, there is a chance of thunderstorms Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ047-051-058-063-VTZ014-291100-
Schoharie-Western Albany-Western Greene-Western Ulster-
Western Windham-
427 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for the eastern Catskills and
southern Vermont for elevations above 1000 feet.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday night into Thursday and
again Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Northern Litchfield

When
August 28, 10:00 AM EST to 7:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Southern Litchfield

When
August 28, 10:00 AM EST to 7:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Northern Litchfield

When
August 29, 10:00 AM EST to 7:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Southern Litchfield

When
August 29, 10:00 AM EST to 7:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781885, 781886, 781887, 781888.